Optimal Control for a SIR Epidemic Model with Nonlinear Incidence Rate

E. V. Grigorieva, E. N. Khailov, A. Korobeinikov

    Research output: Contribution to journalArticleResearchpeer-review

    13 Citations (Scopus)

    Abstract

    © 2016 EDP Sciences. The goal of this paper is to explore the impact of non-linearity of functional responses on the optimal control of infectious diseases. In order to address this issue, we consider a problem of minimization of the level of infection at the terminal time for a controlled SIR model, where the incidence rate is given by a non-linear unspecified function f(S,I). In this model we consider four distinctive control policies: the vaccination of the newborn and the susceptible individuals, isolation of the infected individuals, and an indirect policy aimed at reduction of the transmission. The Pontryagin maximum principle is used for the problem analysis. In this problem we prove that the optimal controls are bang-bang functions. Then, the maximum possible number of switchings of these controls is found. Based on this, we describe the possible behavior of the optimal controls.
    Original languageEnglish
    Pages (from-to)89-104
    JournalMathematical Modelling of Natural Phenomena
    Volume11
    Issue number4
    DOIs
    Publication statusPublished - 1 Jan 2016

    Keywords

    • Generalized Rolle's theorem
    • Infectious disease control
    • Non-autonomous Riccati equation
    • Nonlinear control system
    • Nonlinear incidence
    • Pontryagin maximum principle
    • SIR model

    Fingerprint Dive into the research topics of 'Optimal Control for a SIR Epidemic Model with Nonlinear Incidence Rate'. Together they form a unique fingerprint.

    Cite this